Top related searches:
- quit smoking
- quit smoking tips
- stop smoking aids
- nicotine replacement therapy
- quit smoking help
- nhs stop smoking
- nicotine patches
- stop smoking books
- stop smoking advice
Champix, which launched in the UK in 2006, has previously been linked to heart problems, strokes and blackouts - now experts claim patients taking the anti-smoking pill are more prone to depression, suicidal thoughts and attempted suicide than those using traditional nicotine replacement therapies.
Behind this latest warning is Dr Curt Furberg, professor of public health sciences at Wake Forest University in North Carolina, whose research into the serious side effects caused by a number of anti-smoking treatments found that 90 per cent of patients who reported depression or suicidal behaviour were taking the drug.
Zyban accounted for seven per cent while patches, gums and other nicotine replacement treatments accounted for just three per cent.
Since its introduction in Britain four years ago, Champix has been linked to 80 deaths, 39 of which were suicides, and hundreds of patients have complained of suicidal thoughts while taking the drug.
However, the manufacturer Pfizer points out that each packet of Champix contains an information leaflet warning users of possible side effects, including depression and suicidal behaviour.
Dr Furberg, whose study was published in the journal PLoS ONE, warned doctors to prescribe the drug with caution, saying, "Champix should be the last resort. You should give counselling to help people quit and if you need medication use nicotine replacement or Zyban.
"If you give Champix, keep track of the person's mental status."
In response to the study, a spokesman for the Medicines and Healthcare Products Regulatory Agency said the medicines watchdog would "carefully consider" the results of the research to establish whether further advice to doctors and patients is necessary.
Have you tried to quit using Champix? Did it work for you or did the possible side effects put you off taking it? Leave your comments below...